Upper Gastrointestinal Bleed

Swati Gadewar (Kolpuru)
Consultant Pediatric Gastroenterologist, USA
First Created: 02/20/2001 

Introduction

This is one of the very few conditions, which scares the child and the parents and at the same time poses a challenge to the physician to diagnose the cause for it. Upper GI bleeding refers to bleeding above the ligament of Treitz.

Upper Gastrointestinal Bleed - Etiology

  • Peptic ulcer
  • Gastritis
  • Esophagitis
  • Mallory-Weiss tear
  • Varices
  • Vascular malformation
  • Toxic ingestion
  • Foreign body irritation
  • Hemorrhagic gastritis
  • Bleeding diathesis
  • Medications

Management Of Severe Upper GI Bleeding

Management depends on the severity and quantity of bleeding. Significant blood loss is indicated by

  • Pallor
  • Tachycardia
  • Orthostatic Hypotension
  • Restlessness
  • Confusion
  • Poor capillary refill

Guidelines For Management

Priority is airway, breathing, and circulation.

  • A cuffed endotracheal tube can prevent aspiration in case of severe bleeding
  • The next step is to pass a large-bore IV cannula and simultaneously blood should be withdrawn for blood grouping and cross-matching, CBC, platelet count, PT, and PTT.
  • Fluid resuscitation should be carried out with normal saline or ringer lactate in 10-20 ml/kg boluses and may be repeated.
  • Pass a nasogastric tube. Lavage can be done using normal saline or water. The volume used depends on the age of the patient.: 50 ml for infants, 100 to 200 ml for children.
  • Blood should be given to the patient if they remain in shock.
  • Platelets, Vitamin K, fresh frozen plasma should be given depending on the underlying cause.
  • If the bleeding stops, endoscopy should be done to determine the cause of bleeding and also the risk of recurrence. Endoscopy can also help in therapy in the same session.
  • If a peptic ulcer is the cause of bleeding, patients at high risk for rebleeding should undergo therapy, which consists of endoscopic ablation of ulcer base and coagulation of visible vessels at the ulcer base or margin. If the risk for rebleeding is low patients should be managed medically. IV ranitidine or cimetidine can be used.
  • If the cause for the bleed is variceal hemorrhage and the bleeding fails to stop, vasopressin infusion must be started cautiously at a rate of 0.3 U/Kg diluted in 5 ml/kg of D5W given over 20 minutes followed by a continuous infusion of 0.2 to 0.4 U/1.73 m2/min. Balloon tamponade and endoscopic therapy should be considered if bleeding not controlled.


Upper Gastrointestinal Bleed Upper Gastrointestinal Bleed Upper Gastrointestinal Bleed 02/20/2001
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
0 0 0 0 0 0 0 0 0 0 0 0 0 0 0 0